Printer Friendly

Neonatal withdrawal symptoms.

Poor adaptation syndrome in newborns exposed in late pregnancy to a selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI)--with symptoms such as jitteriness, being inconsolable, and difficulty in feeding--were first described several years ago.

The most unusual feature of this syndrome that has not been described in babies experiencing opioid or benzodiazepine withdrawal is respiratory distress, which often needs respiratory support. These symptoms were present in about 20% of newborns exposed to an SSRI or SNRI late in pregnancy in a series of cases we studied. The good news is that those symptoms resolved, usually within several days; most of the babies were treated with sedation, after which they did well.

We reviewed all published reports of neonatal discontinuation syndrome after exposure to anti-depressants in late pregnancy and estimated that between 10% and 30% of babies exposed in utero to an SSRI or SNRI in that stage experienced some signs of withdrawal (Can. Med. Assoc. J. 2005;172:1457-9). Adults who stop these drugs abruptly can experience typical withdrawal symptoms, such as nervousness, unrest, tremors, insomnia, and even seizures, so it makes biologic sense that a newborn may develop withdrawal symptoms after exposure in utero.

It is often assumed that these symptoms are manifestations of withdrawal, but in some cases, they could be the signs of toxicity of these drugs--serotonergic syndrome which in neonates are indistinguishable from those described in withdrawal.

Given what we know about the pharmacokinetics of the SSRIs and SNRIs and measured drug levels in newborns exposed in late pregnancy, it is highly likely that most observed cases represent genuine withdrawal.

Differentiating between toxicity and withdrawal may therefore be important. Based on the same pharmacologic rationale behind the treatment of newborns in opiate withdrawal with small doses of narcotics, it would make sense to treat the baby with antidepressant withdrawal symptoms with small amounts of the antidepressant. But if there is a chance that some cases are a result of toxic drug levels, one has to be careful with this approach.

The only way to determine if a baby is experiencing withdrawal or toxicity is with therapeutic drug monitoring, which currently is not practiced in newborns anywhere.

A European report of a baby exposed to the SNRI venlafaxine (Effexor) in late pregnancy, whose symptoms resolved after receiving a small dose of the drug, strengthened the concept that this might be a beneficial approach to treating neonatal withdrawal symptoms.

The Food and Drug Administration and Canadian authorities responded to reports of neonatal withdrawal syndrome with suggestions that physicians may consider tapering these antidepressants during the third trimester, which is included in the U.S. labels of these drugs.

This is unfortunate, since the best predictor of postpartum depression is depression in late pregnancy, Up to 20% of women may be diagnosed with depression in pregnancy and may need treatment with an antidepressant. Many experts concur that stopping treatment late in pregnancy is not necessarily the ideal approach and that women with depression responsive to SSRIs or SNRIs should be properly treated, especially since the neonatal withdrawal syndrome is self-limited.

Exposure to an SSRI or SNRI late in pregnancy should be considered a possible cause in newborns with symptoms consistent with withdrawal. When symptoms of respiratory distress are present, hyaline membrane disease, aspiration, infections, cardiac malformations, and other possible causes of the symptoms need to be ruled out.

My colleagues and I believe that if a new mother is treated with an SSRI or SNRI for depression, discharging her and her newborn within the regular 24 hours is not ideal. Babies whose mothers were treated with antidepressants should be monitored closely for more than 24-48 hours after birth, and we are working to develop practice guidelines on discharge recommendations for women and for their babies who were exposed in utero to antidepressants.

There are no current official protocols on how to manage babies with these withdrawal symptoms, and neonates are most commonly managed with phenobarbital, which, after many years of use in this age group, has a strong safety record. In future studies, we hope to define the role of therapeutic drug monitoring in this situation, and whether treatment with low doses of the SSRI or SNRI would be safe and effective in severe cases.

BY GIDEON KOREN, M.D.

DR. KOREN is a professor of pediatrics, pharmacology, pharmacy, medicine, and medical genetics at the University of Toronto. He heads the Research Leadershil) in Better Pharmacotherapy During Pregnancy and Lactation at the Hospital for Sick Children, Toronto, where he is director of the Motherisk Program. He also holds the Ivey Chair in Molecular Toxicology at the University of Western Ontario.
COPYRIGHT 2008 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:DRUGS PREGNANCY, AND LACTATION
Author:Koren, Gideon
Publication:Family Practice News
Geographic Code:1USA
Date:Jul 1, 2008
Words:775
Previous Article:Metformin appears to enhance antitumor effect in breast ca.
Next Article:Vit. D may have a role in preventing colon cancer.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters